Presentation on theme: "San Mateo Union High School District Fall Semester, 2003"— Presentation transcript:
1 Anaphylaxis Recognition & Epinephrine Auto-Injector Training for High School Personnel San Mateo Union High School DistrictFall Semester, 2003Presented by Jean Litarowsky, District NurseThe information for this presentation was provided by , unless otherwise noted.In addition to this presentation, training includes:viewing “How to use the Epi-pen Auto-Injector” video (Dey), hands-on practice with Epi-pen training device, & meeting students with a documented risk of anaphylaxis
2 Anaphylaxis: Definition and Interesting Facts Is a rapid, severe allergic responseIs not always due to an obvious causeIs not always easy to avoid, even when the cause is knownIs not always accompanied by hives
3 The most commonly documented causes of anaphylaxis include: Food allergiesInsect venomMedicationsLatexExercise & “unknown” cause are less common causes of anaphylaxisAvoidance measures:Ridding environment of bee hives, wasp nests, plants that attract insectsFoods- At the high school level, students are more independent and capable of avoidance (though there are hidden ingredients)Currently, no policies limiting foods in our district.Latex-Recommended use of vinyl gloves only in our health offices and use vinyl only in the bloodborne pathogen glove distribution.Anaphylactic reactions due to latex and medications are rare in the school environment.Sudden death during athletics-may be exercise induced anaphylaxis.
4 The most distinctive symptoms of anaphylaxis include: Hives/itchy skinSwelling of the throat, lips, tongue, or around the eyesDifficulty breathing or swallowingOn-line video is excellent at
5 A metallic taste or itching in the mouth Other common symptoms of anaphylaxis may include the following: [Any of these symptoms, always ask if there are “any known allergies?”]A metallic taste or itching in the mouthGeneralized flushing, itching, or redness of the skinAbdominal cramps, nausea, vomiting, or diarrheaIncreased heart rate, rapidly decreasing blood pressure (paleness)Anxiety or an overwhelming sense of doomWeakness, collapse, loss of consciousnessObviously, if anyone is unconscious, call 911 without delay!One study of fatalities due to nut allergies—cases implicated an association between asthma and fatal reactions ( Bock, Munoz-Furlong, & Sampson, 2001).
6 Epinephrine (AKA:Adrenaline): Medication of choice for severe allergic reactionsConstricts blood vesselsRelaxes lung muscles to improve breathingReverses swellingIncreases heart rateThink of how an “adrenaline rush” feelsEveryone can relate to the increase of heart rate with an “adrenaline rush”, when we are startled—part of our body’s “fight-or-flight” response to give us the boost needed for survival.
7 Epinephrine, continued: Available by prescription in a single-dose auto-injector called an Epi-penSite of injection: thighCan be given through clothingNeedle should be held in place for secondsCall 911Epi-pen trainers will be available in each health office for practice—should be done each semester.Recommended refresher training each semester will be to independently view the on-line animated Epi-pen movie (shows symptoms and use of Epi-pen) at and practice with Epi-pen training device.
8 Side effects of Epinephrine include: Rapid heart ratePalpitationsSweatingNausea and vomitingRespiratory difficultyOther cardiac (heart) problemsSome sound like what we are trying to prevent!The importance of knowing these is mainly to reinforce the need to call 911 and notify responders of any history of any known cardiac disease.
9 Everyone experiencing a severe allergic reaction: Is advised to have 911/emergency medical care following the administration of epinephrineOne dose of epinephrine may not be enough!!Can have a biphasic reaction: a reoccurrence requiring additional treatmentMedic-alert bracelets or necklaces are recommended for affected students/staff, but not popular for adolescents.
10 California Education Code mandates: (Information retrieved online at www.leginfo.ca.gov) That minimum standards of training for the administration of epinephrine in schools through use of an auto-injector (Epi-pen) includes CPR instruction and certificationTechniques for recognizing symptomsStandards and procedures for storage and emergency use of epinephrine auto-injectorsEmergency follow-up proceduresWritten materials covering the aboveDelays in treatment have been associated with fatal outcomes in schools (Sampson, Mendelson, & Rosen, 1992).
11 Students in SMUHSD with a documented risk of anaphylaxis : Will be advised to carry an auto-injector (Epi-pen) and be allowed to self-medicate as needed (if capable).Will be sent an Anaphylaxis Care Plan to be completed.Includes instructions & authorization for use of medication from MD and parent (example of approved care plan attached)Will be asked to provide an extra Epi-pen to be stored in the Health Office in an unlocked storage site.Students will also be asked to attend training sessions for the purpose of identification and to see where they carry their Epi-pen (if they self-medicate) and check the expiration date!Glove compartment or other hot areas are not recommended for storage of Epi-pens.“Peanut-free” schools—controversial subject—Argument against: Creates a “slippery slope” (ban other foods as well?--), and it may create a false sense of security (Sicherer, 2002).Argument for “Peanut-Free” schools: Children likely to share foods or carry food into play areas leading to contamination (Sicherer, 2002), appears more applicable in elementary school.Practice policy of identification of affected students, notification & training of staff, and any “limitations” placed on an individual site basis if circumstance dictates necessity.Care Plans will be kept in the health office (either attached to the Emergency Card or with the back-up Epi-pen/possibly both places, as well as a copy in the health file).Confidential health memos will be sent to individual teachers when care plans are received.
12 Summary of SMUHSD response to symptoms of anaphylaxis for students with documented risk: REACT QUICKLY: radio communication/alertAllow student to self-medicate when possibleIf incapable, administration of Epi-pen by trained personnelCall 911-notify EMS if Epinephrine has been givenCall parent, &/or others as directed on care plan or emergency cardDocument event & place in health fileInitial responder, contact health clerkEventually contact District Nurse.Evaluate our response.The majority of the parents I have spoken with have stated that they have never had to use the Epi-pen—that’s great!But we need to be prepared to do so if needed.